Alabama, 2001Flash Flood in Alabama, April 3, 2001
April 3, 2001 · NWS BMX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 3, 2:18 PM CST, 42 minutes earlier.
Area forecast discussion, Apr 3, 2:18 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
318 PM CDT TUE APR 03 2001
5H RIDGE PUMPING UP TO OUR WEST WILL ALLOW MID LEVEL WINDS TO VEER TO
MORE NWLY TEMPORARILY THIS EVENING AND THIS SHOULD AID IN SHOVING
THE BAND OF CONVECTION CURRENTLY ACROSS THE BHM AREA MORE TO THE
SOUTH. ALSO NEW STORMS ARE DEVELOPING OVER WEST CENTRAL AL WHERE
THE AIR HAD BEEN RELATIVELY UNDISTURBED AND WHERE MOIST LOW LEVEL
SW FLOW IS INTERACTING WITH THE RAIN COOLED BOUNDARY. THESE STORMS
ARE BEING CARRIED ESE ACROSS MGM TOWARD THE CSG AREA. SO HIGHEST
POPS TONIGHT WILL BE OVER THE SOUTH....GENLY FROM BHM SOUTH. HOWEVER
ANOTHER SHORT WAVE WILL BE COMING THROUGH THE RIDGE LATER TONIGHT
WHILE A FRONTAL BOUNDARY SAGS SOUTH TOWARD THE TN VALLEY. SO THERE IS
STILL A DECENT CHANCE OF REDEVELOPMENT OVER N AL LATER TONIGHT.
NWLY FLOW ACROSS THE FRONT SHOULD KEEP THE PRECIP IN THE WARM SECTOR
ON WEDNESDAY AND SEE NO REASON TO NOT EXPECT WIDESPREAD COVERAGE
AGAIN...THOUGH PERHAPS NOT AS MUCH AS TODAY. BACK DOOR WEDGE WILL
PUSH IN FROM GA WED NITE AND MAY KICK OFF MORE SHOWERS OR STORMS AS
IT GOES THRU. APPROACH OF THE UPPER RIDGE AXIS AND INDICATED DRYING
ON THURSDAY SUGGESTS IT WILL BE A BETTER DAY. WILL LEAVE PRECIP OUT
FOR THU AND EVEN LOOK FOR SOME SUNSHINE. MAX TEMPS NOT LIKELY TO
RECOVER MUCH UNTIL FRIDAY HOWEVER.
HSV EB 059/068 057/070 058 6431
BHM TB 058/070 057/073 058 6741
MGM TB 06U2/075 057/075 058 7641=
.BHM...NONE.
07
In the hours before
Local storm report, Apr 3, 9:55 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 AM DST TUE APR 03 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 HACKLEBURG AL 3/4 INCH HAIL
MARION P.D.
0530 WINSTON CHAPEL AL 3/4 INCH HAIL
CALHOUN EMA
0630 CULLMAN CNTY AL GOLFBALL SIZE HAIL
EMA
0708 GARDENDALE AL 3/4 INCH HAIL
JEFFERSON EMA
0712 MIDFIELD AL 1 INCH HAIL
JEFFERSON SKYWARN
0810 CLAY CNTY AL 1-3 INCH
EMA
0920 LINEVILLE AL 1/2 INCH HAIL
CLAY EOC
0944 STEMLEY AL 3/4 INCH HAIL
TALLADEGA EMASpecial weather statement, Apr 3, 12:24 PM CST, 2 hours 36 minutes before
ALZ002>004-007>008-010>038-040>041-043-045-047>-032000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
124 PM CDT TUE APR 03 2001
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 83...
CALHOUN...CHEROKEE...CLEBURNE...DEKALB...ETOWAH...
MARSHALL...
THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 83
WHICH IS IN EFFECT UNTIL 300 PM...
AUTAUGA...BIBB...BLOUNT...CHAMBERS...CHILTON...
CLAY...COLBERT...COOSA...CULLMAN...DALLAS...
ELMORE...FAYETTE...FRANKLIN...GREENE...HALE...
JEFFERSON...LAMAR...LAWRENCE...LEE...MACON...
MARION...MORGAN...PERRY...PICKENS...RANDOLPH...
RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...
TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON...
Special weather statement, Apr 3, 12:47 PM CST, 2 hours 13 minutes before
ALZ001>038-040>050-032100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CDT TUE APR 3 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
SCATTERED SHOWERS AND THUNDERSTORMS...WITH A FEW STRONG TO SEVERE
THUNDERSTORMS...ARE EXPECTED TO CONTINUE ACROSS NORTH AND CENTRAL
ALABAMA THROUGH WEDNESDAY MORNING.
THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTH AND CENTRAL
ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE
MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL CONTINUE TO BE LARGE
HAIL...AND THE GREATEST THREAT TIME WILL BE LATE AFTERNOON THROUGH
SUNSET.
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
Local storm report, Apr 3, 1:13 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT TUE APR 03 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 AM SELMA AL 0.75 INCH HAIL
04/03/01 DALLAS
0530 AM HACKLEBURG AL 0.75 INCH HAIL
04/03/01 MARION REPORTED BY POLICE.
0600 AM DOUBLE SPRINGS AL LIGHTNING
04/03/01 WINSTON STRUCK THREE HOMES
0630 AM WINSTON CHAPEL AL 0.75 INCH HAIL
04/03/01 CALHOUN REPORTED BY CALHOUN
COUNTY EMA.
0720 AM PRATTVILLE AL 0.88 INCH HAIL
04/03/01 AUTAUGA
0730 AM CULLMAN AL 1.75 INCH HAIL
04/03/01 CULLMAN REPORTED BY CULLMAN
COUNTY EMA.
0750 AM GRAYSVILLE AL 1.25 INCH HAIL
04/03/01 JEFFERSON
0755 AM HOMEWOOD AL 0.75 INCH HAIL
04/03/01 JEFFERSON
0800 AM GARDENDALE AL 1.00 INCH HAIL
04/03/01 JEFFERSON HAIL COVERED THE GROUND
0830 AM CARBON HILL AL 0.75 INCH HAIL
04/03/01 WALKER
0910 AM LINEVILLE AL 1.00 INCH HAIL
04/03/01 CLAY REPORTED BY CLAY COUNTY
EMA.
0945 AM MUNFORD AL 0.75 INCH HAIL
04/03/01 TALLADEGA REPORTED BY TALLADEGA
COUNTY EMA.
0950 AM SELMA AL 0.75 INCH HAIL
04/03/01 DALLAS REPORTED BY DALLAS COUNTY
SHERIFFS OFFICE.
1044 AM STEMLEY AL 0.75 INCH HAIL
04/03/01 TALLADEGA REPORTED BY TALLADEGA
COUNTY EMA.Flash Flood, Clay
- When
- April 3, 3:00 PM CST to 7:00 PM CST
- Where
- Clay County, Countywide
- Property damage
- $14,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Several roads throughout the county were flooded and temporarily impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 3, 20011 death · 1 injured · 1 event
- Rip Current in Florida, April 3, 20011 death · 1 event
- Damaging Wind in Missouri, April 3, 2001$3.0 million · 1 event
- Hail in Missouri, April 3, 2001$500,000 · 2.75 in hail · 1 event
- Hail and Lightning Strikes in Georgia, April 3, 2001$191,000 · 1 in hail · 13 events
- Hail in Missouri, April 3, 2001$250,000 · 4.5 in hail · 1 event
- Hail in Missouri, April 3, 2001$150,000 · 1 in hail · 1 event
- Hail in Missouri, April 3, 2001$150,000 · 1.75 in hail · 1 event
- Lightning Strikes in Alabama, April 3, 20011 injured · $77,000 · 5 events
- Hail in Missouri, April 3, 2001$100,000 · 1.75 in hail · 1 event
- Hail in Missouri, April 3, 2001$100,000 · 2.5 in hail · 1 event
- High Wind in Georgia, April 3 to 4, 2001$35,000 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242382.